Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 8, 2020, 5:01 PM CDT for Grayson County, Hardin County, Hart County, Kentucky. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2020, 5:01 PM CDT (22:01 UTC)
- Expired
- Apr 8, 2020, 5:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Grayson County, KY, Hardin County, KY, Hart County, KY
The radar
The Louisville radar (KLVX), 63 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 5:14 PM CDT | HAIL 1.75 | 3 N Bonnieville, KY | |
| Apr 8, 5:15 PM CDT | HAIL 1 | 2 S Upton, KY | FORMER NWS EMPLOYEE REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
083
WUUS53 KLMK 082201
SVRLMK
KYC085-093-099-082230-
/O.NEW.KLMK.SV.W.0065.200408T2201Z-200408T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
601 PM EDT Wed Apr 8 2020
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northwestern Hart County in central Kentucky...
Southeastern Grayson County in central Kentucky...
South central Hardin County in central Kentucky...
* Until 630 PM EDT/530 PM CDT/.
* At 600 PM EDT/500 PM CDT/, severe thunderstorms were from near
Leitchfield to 16 miles northeast of Brownsville to 7 miles
northwest of Munfordville, moving northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Upton, Bonnieville, Rock Creek, Seven Corners, Wabash, Lines Mill,
Broad Ford, Peonia, Pearman, and Snap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3734 8613 3745 8626 3750 8614 3747 8589
3744 8589 3744 8584 3738 8583 3730 8598
TIME...MOT...LOC 2200Z 233DEG 11KT 3745 8622 3739 8610 3737 8596
HAIL...1.00IN
WIND...<50MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:33 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 8, 2:33 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Louisville KY 333 PM EDT Wed Apr 8 2020 .Short Term...(This evening through Thursday) Issued at 310 PM EDT Wed Apr 8 2020 ...Strong to Severe Storms Possible Tonight... Expect active weather for the first half of the short term period as an upper level trough digs across the upper MS Valley and into the Great Lakes region tonight. At the surface, an associated cold front will sweep southeastward toward the OH Valley, pushing a line of strong to severe storms through the area during the 01Z - 08Z timeframe. Afternoon temperatures have warmed nicely into the upper 70s to low 80s as this morning's clouds have given way to clearer skies. Some isolated storms with small hail and frequent lightning developed over the Bluegrass Region this afternoon along a lingering frontal boundary and are expected to move off to the southeast over the next hour or two. The greater and more widespread threat for severe weather will come tonight as the cold front approaches. Ahead of the front, expect a swath of dewpoints in the low to mid 60s to reach across the area along with steep mid-level lapse rates of 7-8 C/km, resulting in moderate instability (MLCAPE ~1000-2000 J/kg). With strengthening wind fields aloft, effective shear values are forecast to be in the 40-50 kt range. Overall, the main threats will be damaging winds and hail, with brief heavy rainfall and frequent lightning also possible. With LCL heights forecast to gradually lower to 500-1000 m ahead of the storms and 0-1 km ESRH of 150-250 m2/s2, also cannot rule out the possibility of an isolated tornado or two. However, a potential inhibitor to tornado potential will be the strength of the nocturnal inversion and whether or not the storms will be able to become surface based. As the cold front exits off to the southeast early Thursday morning, brisk northwesterly winds will usher in relatively cool and dry weather. Thursday morning temperatures are forecast to dip into the upper 40s to lower 50s, and are then expected to rise into the upper 50s to lower 60s in the afternoon under mostly clear skies. Under a tight pressure gradient, winds will remain strong and gusty throughout the day, with gusts of 30-35 mph likely. && .Long Term...(Thursday night through Wednesday) Issued at 315 PM EDT Wed Apr 8 2020 Thursday Night through Saturday... Deep closed upper low will make its way across eastern Canada, with broad trofiness over the eastern CONUS. Canadian high pressure will build down the Plains and eventually settle into the Ohio Valley, bringing unseasonably cold air. Expect temps a solid 10 degrees below normal for most of this period. Main concern will be frost/freeze potential. However, that is limited on Friday morning as we'll have decent temp/dewpoint spreads and wind staying up around 10 mph through the night. Better frost potential is Fri night/Sat morning, especially east of I-65, where some areas could see widespread frost. Farther west, clouds should return quickly enough to keep temps from bottoming out. Will carry a slight chance for rain showers during the day on Saturday, but even that model blend seems a bit generous. Temps start to moderate but will still run slightly below normal. Saturday Night through Wednesday... Widespread rain will expand into Kentucky late Sat night, with categorical POPs continuing through Sunday as a dynamic upper low ejects out of eastern New Mexico and west Texas into the Ohio Valley. At this time the best chances for severe wx should remain across the Deep South, keeping it as just a soaking rain event here in the Ohio Valley. However, a stronger northward surge of the warm sector could open the door to severe convection into at least part of Kentucky. Cool and drier pattern sets up after Monday as the upper trof closes into a Hudson Bay low. Could see another frosty morning by Wednesday. && .Aviation...(18Z TAF Issuance) Issued at 118 PM EDT Wed Apr 8 2020 Skies are clearing across much of the region, with just some lingering clouds focused over southern KY. VFR conditions are expected throughout the afternoon hours before an approaching cold front brings a line of strong to severe storms through the area tonight and into the overnight hours. The line of storms is expected to reach HNB between 02-03Z, continuing to push southeast through KY, clearing LEX and BWG by 08-09Z. Main hazards with the line of storms include strong winds, heavy rain, hail, and lightning. Expect brief reductions in visibility in the heavier pockets of rain. Behind the front, winds will continue to gust up to 25-30kts out of the northwest, with sustained speeds around 15+ kts. Skies are expected to clear once again by tomorrow morning, giving way to a sunny and windy day. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...JML Long Term...RAS Aviation...JML
Hazardous weather outlook, Apr 8, 2:46 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 346 PM EDT Wed Apr 8 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-092000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 346 PM EDT Wed Apr 8 2020 /246 PM CDT Wed Apr 8 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. A cold front will move through the area tonight and into the overnight hours, bringing chances of strong to severe thunderstorms to the area. The strongest storms will be capable of producing damaging winds, hail, heavy rainfall, and frequent lightning. A brief, isolated tornado can also not be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures are expected to drop into the low to mid 30s on Friday night and early Saturday morning. Areas of frost may develop, which could harm sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested late tonight. JML/RAS
In the hours before
Special weather statement, Apr 8, 2:17 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Louisville KY
317 PM EDT Wed Apr 8 2020
KYZ042-049-081945-
Bourbon-Clark-
317 PM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARK AND
SOUTHEASTERN BOURBON COUNTIES...
At 317 PM EDT, a strong thunderstorm was located near Sideview,
moving southeast at 45 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
North Middletown, Sewell Shop, Stony Point and Thomson.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3813 8423 3822 8414 3816 8402 3814 8405
3811 8408 3796 8398
TIME...MOT...LOC 1917Z 305DEG 39KT 3809 8414
RASLocal storm report, Apr 8, 2:33 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
333 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL PARIS 38.21N 84.26W
04/08/2020 E0.88 INCH BOURBON KY PUBLIC
4 SEPARATE REPORTS OF MOSTLY DIME SIZE HAIL
AROUND THE PARIS CITY LIMITS. ONE REPORT DID
SAY HAIL BRIEFLY GOT AS BIG AS NICKELS.
&&
BJSLocal storm report, Apr 8, 2:40 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 2 NE FRANKFORT 38.22N 84.83W
04/08/2020 M0.88 INCH FRANKLIN KY PUBLIC
PUBLIC REPORT OF HAIL THE SIZE OF A NICKEL.
SOCIAL MEDIA PHOTO CONFIRMS THE SIZE.
&&
BJSSpecial weather statement, Apr 8, 3:00 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Louisville KY
400 PM EDT Wed Apr 8 2020
KYZ041-048-082030-
Fayette-Jessamine-
400 PM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORMS IN THE LEXINGTON METRO...
At 359 PM EDT, a strong thunderstorm was located over the west side
of Lexington, between downtown and the airport. Another was over
northeast Jessamine County between Lexington and Versailles.
Movement was southeast at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Lexington, Nicholasville, Veterans Park, Cardinal Hill, Cadentown,
Meadowthorpe, Northland, and Chevy Chase.
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
LAT...LON 3800 8432 3799 8433 3798 8432 3784 8450
3799 8462 3808 8456 3806 8429 3803 8429
3802 8428
TIME...MOT...LOC 1959Z 293DEG 24KT 3803 8453
13Special weather statement, Apr 8, 4:20 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
520 PM EDT Wed Apr 8 2020
KYZ057-082130-
Madison-
520 PM EDT Wed Apr 8 2020
...STRONG THUNDERSTORM OVER FAR NORTHEAST MADISON COUNTY...
At 519 PM EDT, a strong thunderstorm was located over College Hill,
moving southeast at 25 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Harris Ferry and rural areas around College Hill.
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
LAT...LON 3779 8408 3778 8411 3777 8410 3777 8408
3776 8409 3774 8408 3774 8410 3773 8409
3778 8415 3783 8415 3782 8411 3782 8412
3781 8412 3782 8410 3781 8408
TIME...MOT...LOC 2119Z 298DEG 23KT 3779 8412
13Special weather statement, Apr 8, 4:57 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Louisville KY 457 PM CDT Wed Apr 8 2020 KYZ027-063-082230- Hart-Grayson- 457 PM CDT Wed Apr 8 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HART AND SOUTHEASTERN GRAYSON COUNTIES... At 456 PM CDT, radar indicated strong thunderstorms from near Leitchfield to 15 miles northeast of Brownsville to 8 miles northwest of Munfordville. Movement was east at 10 mph. Nickel size hail is possible with these storms. Locations impacted include... Munfordville, Bonnieville, Rock Creek, Wabash, Lines Mill, Broad Ford, Peonia, Pearman, Snap, and Wax. Frequent lightning is occurring. Seek a safe shelter inside a building or vehicle. LAT...LON 3743 8582 3729 8592 3726 8605 3746 8631 TIME...MOT...LOC 2156Z 257DEG 7KT 3742 8621 3739 8611 3737 8598 13
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 12:22 PM CDT | Severe Thunderstorm Warning | LMK | Harrison | 38 min |
| Apr 8, 1:14 PM CDT | Special Weather Statement | LMK | Harrison | 31 min |
| Apr 8, 1:26 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Harrison, Scott | 34 min |
| Apr 8, 1:36 PM CDT | Special Weather Statement | LMK | Nicholas | 24 min |
| Apr 8, 2:06 PM CDT | Special Weather Statement | LMK | Woodford | 24 min |
| Apr 8, 2:17 PM CDT | Special Weather Statement | LMK | Clark | 28 min |
| Apr 8, 3:00 PM CDT | Special Weather Statement | LMK | Fayette | 30 min |
| Apr 8, 3:19 PM CDT | Severe Thunderstorm Warning | LMK | Clark, Fayette, Madison | 26 min |
| Apr 8, 3:46 PM CDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 29 min |
| Apr 8, 4:20 PM CDT | Special Weather Statement | LMK | Madison | 10 min |
| Apr 8, 4:57 PM CDT | Special Weather Statement | LMK | Hart | 33 min |
| Apr 8, 5:19 PM CDT | Severe Thunderstorm Warning | LMK | Hart, Larue | 26 min |
| Apr 8, 5:31 PM CDT | Special Weather Statement | LMK | Hart | 29 min |
| Apr 8, 6:22 PM CDT | Special Weather Statement | LMK | Madison | 23 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.